New Mexico, 2017

Tornado and Flash Flooding in New Mexico, September 28 to 30, 2017

September 28 to 30, 2017 · NWS ABQ · 24 events in 7 counties and zones

The potent upper low pressure system responsible for severe thunderstorms and flooding over eastern New Mexico between the 22nd and 25th began lifting slowly northeast into the central Rockies on the 26th and 27th. Daily rounds of showers and thunderstorms with heavy rainfall, hail, and strong winds began spreading westward to include much of central and western New Mexico through this period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.7 million
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The potent upper low pressure system responsible for severe thunderstorms and flooding over eastern New Mexico between the 22nd and 25th began lifting slowly northeast into the central Rockies on the 26th and 27th. Daily rounds of showers and thunderstorms with heavy rainfall, hail, and strong winds began spreading westward to include much of central and western New Mexico through this period. This additional heavy rainfall set the stage for a more widespread flooding event through the end of September. Widespread three day rainfall reports averaged between two and five inches within central New Mexico. Several stations reported record daily rainfall amounts and placed September 2017 into the top 5 wettest Septembers on record. A potent storm that moved across Rio Rancho late on the 28th forced water into four homes along Arlene Road. A cluster of thunderstorms with torrential rainfall moved across western New Mexico during the early afternoon hours on the 29th and produced flash flooding around Farmington and Acoma Pueblo. These storms then shifted eastward and produced severe hail and flash flooding along much of the Interstate 25 corridor between Los Lunas, Belen, and Bernardo. Interstate 25 was closed for several hours as water flooded over the highway. Powerful storms developed again on the 30th and produced more flash flooding, severe hail, high winds, and even a tornado west of Albuquerque.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 28, 4:52 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 28, 4:52 PM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
552 PM MDT Thu Sep 28 2017

.AVIATION...
00Z TAF CYCLE
Upper low over eastern UT this evening will move slowly northeast to
south-central WY by Friday evening. Dynamics associated with the
upper low and very moist east to southeast low-level flow will keep
intermittent rain and IFR to MVFR ceilings across eastern and central
NM from late this evening through mid-morning Friday. IFR ceilings
will be most likely at KLVS, KTCC and KROW. Mountain obscurations
will be common across the central mountains tonight through late Friday
morning. VFR ceilings will prevail at KFMN and KGUP tonight, however
clearing at KGUP will produce mist and IFR visibility at KGUP after
11Z. Models showing agreement in moving the main band of rain into
far northern NM Friday afternoon, however lingering low and mid-
level moisture will produce isolated afternoon showers from KABQ to
KTCC and points north.

28

&&

.PREV DISCUSSION...334 PM MDT Thu Sep 28 2017...
.SYNOPSIS...
Deep moisture will continue to stream north and northwestward over
New Mexico favoring the continental divide eastward for precipitation
tonight through Friday night. Additional rain amounts tonight through
Friday night will commonly reach 1/2 to 1 inch south of Interstate
40, and 1 to 1.5 inches north of Interstate 40, with lighter amounts
west of the continental divide. Locally higher amounts will be
possible due to areas of heavy rain tonight and Friday. Areas of
late night and early morning fog are also expected east of the
central mountain chain tonight and Friday night, with patchier fog
across parts of the southwest tonight. Drier air will filter into the
state from the west and southwest as an upper level trough crosses
the northern Rockies this weekend with a downtick in precipitation
coverage and intensity over New Mexico Saturday, and a cessation of
precipitation likely by Sunday. High temperatures will generally
trend upward through the weekend as the upper low moves away, but low
temperatures will cool some as the dry air arrives.

&&

.DISCUSSION...
The upper low that drew deep moisture over the state from the
southeast and east has migrated northward over Utah, and will
continue to lift gradually northward over Montana through mid weekend.
Meanwhile, a broader upper level trough will move into the Pacific
Northwest, and these features will work together to keep a rich flow
of low level moisture streaming over the forecast area through
Friday night with scattered to numerous showers and thunderstorms.
Models are now showing decent moisture persisting east of the
continental divide through Saturday, as drier air arrives farther
west. There will still be a notable downtick in convection Saturday,
but the coverage now looks like it will be a little better than
previously expected central and east.

Early in the coming work week models indicate the upper trough over
the northern Rockies will deepen with an upper low developing over
the Great Basin by Tuesday. GFS and ECMWF differ on the placement of
the upper low, and on the speed and trajectory with which it will
exit eastward or northeastward across the central and/or northern
Rockies during the middle of the coming work week; however, they both
depict the system drawing another return flow of rich low level
moisture over NM from the east and southeast. Showers and
thunderstorms may develop across the east as early as Monday night
before spreading gradually westward to the central valley by Tuesday
night and to the AZ border by Wednesday. High temperatures will
probably trend downward some as the clouds and precipitation arrive.

44

&&

.FIRE WEATHER...
An upper level low centered over UT and low level easterly flow over
NM has led to widespread significant rainfall amounts over the past
2 days. Many areas along and east of the Cont Divide have picked up
1 to 3 inches of rain, including the Rio Grande Valley. This precip
has greatly improved soil moisture across the region. Additional
widespread rains tonight and Friday, and somewhat on Saturday, will
add to these improvements. Additional rainfall amounts of 1 to 2
inches are possible along and east of the central mt chain through
this period. Ventilation within this pattern is generally poor all
areas and haines indices are low.

The upper trough will drift northeastward into the northern Rockies
Sunday and spread drier, westerly flow across NM. This will bring a
significant drying trend to the region along with increasing winds
by late day. Temperatures will warmer closer to normal for this 1st
day of October. Ventilation rates will improve to excellent most
areas for the first time in nearly a week. Overnight recoveries into
Monday morning will still be very good most areas with the higher
soil moisture values.

Flow aloft will increase Monday and become more southwesterly as the
next upper level low takes shape over the Great Basin. This will
create widespread breezy to locally windy conditions over NM with
minimum RH values into the teens and 20s. Ventilation will remain
excellent areawide. Low level moisture will begin sliding westward
into the eastern NM Monday night as the upper wave develops into
southern NV. Temperatures will warm even further with highs closer
to or even above normal.

Showers and storms are expected to increase once again over central
and eastern NM Tuesday through Thursday as the upper trough holds in
place near southern NV and an upper high strengthens over TX.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Sep 28, 2:54 AM MST, 16 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
354 AM MDT Thu Sep 28 2017

NMZ501>540-291100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
354 AM MDT Thu Sep 28 2017

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

Showers and thunderstorms will remain numerous across much of
northern and central New Mexico today. A few strong storms with
small hail, gusty downburst winds, and locally heavy rainfall will
be possible. Areas that observed saturating rainfall yesterday will
be susceptible to localized flash flooding today and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous showers and thunderstorms will develop again on
Friday across much of northern and central New Mexico. Storms on
Friday will tend to be most concentrated in northwestern to north
central parts of New Mexico. A few strong storms with small hail,
gusty downburst winds, and locally heavy rainfall will once again be
possible.

Fewer storms are expected on Saturday, but isolated to scattered
coverage is still forecast for much of northern and central New
Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts, flooding, or
hail through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

52

In the hours before

Special weather statement, Sep 28, 3:42 PM MST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
442 PM MDT THU SEP 28 2017

NMZ506-282315-
West Central Mountains-
442 PM MDT THU SEP 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIBOLA AND
NORTHEASTERN CATRON COUNTIES UNTIL 515 PM MDT...

At 441 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Pietown, or 27 miles north of Datil, moving east
at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Cibola
and northeastern Catron Counties.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3462 10805 3472 10771 3444 10771 3441 10779
      3444 10803
TIME...MOT...LOC 2241Z 265DEG 12KT 3454 10796
Special weather statement, Sep 28, 4:30 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
530 PM MDT THU SEP 28 2017

NMZ506-507-290000-
West Central Mountains-West Central Highlands-
530 PM MDT THU SEP 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CIBOLA COUNTY UNTIL
600 PM MDT...

At 530 PM MDT, Doppler radar was tracking a strong thunderstorm near
Acoma Pueblo, or 16 miles southwest of Laguna Pueblo, moving
northeast at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm along with heavy rain.

Locations impacted include...
Acoma Pueblo, Cubero, Skyline-Ganipa, New Laguna, San Fidel, Seama,
Acomita, Paraje, North Acomita Village and Acomita Lake.

This includes Interstate 40 between Mile Markers 99 and 112.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3479 10770 3496 10782 3516 10749 3493 10732
TIME...MOT...LOC 2330Z 239DEG 15KT 3494 10764
Special weather statement, Sep 28, 5:02 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
602 PM MDT THU SEP 28 2017

NMZ507-290030-
West Central Highlands-
602 PM MDT THU SEP 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CIBOLA COUNTY UNTIL
630 PM MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm over
New Laguna, or near Laguna Pueblo, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Laguna Pueblo, Mesita, Cubero, New Laguna, Seama, Paraje, Paguate,
North Acomita Village and Encinal.

This includes Interstate 40 between Mile Markers 103 and 128.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3507 10756 3512 10743 3511 10742 3513 10741
      3520 10724 3495 10713 3489 10749
TIME...MOT...LOC 0002Z 251DEG 15KT 3501 10745
Special weather statement, Sep 28, 5:28 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
628 PM MDT THU SEP 28 2017

NMZ507-519-290100-
West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro
Area-
628 PM MDT THU SEP 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CIBOLA AND BERNALILLO
COUNTIES UNTIL 700 PM MDT...

At 627 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mesita, or near Laguna Pueblo, moving east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Laguna Pueblo, Mesita, Tohajiilee and Paguate.

This includes Interstate 40 between Mile Markers 114 and 137.

&&

LAT...LON 3495 10733 3511 10742 3525 10711 3515 10699
      3498 10699
TIME...MOT...LOC 0027Z 251DEG 15KT 3504 10730

44
Special weather statement, Sep 28, 6:03 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
703 PM MDT THU SEP 28 2017

NMZ507-519-290145-
West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro
Area-
703 PM MDT THU SEP 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CIBOLA...SOUTH
CENTRAL SANDOVAL AND BERNALILLO COUNTIES UNTIL 745 PM MDT...

At 701 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Mesita, or 16 miles northeast of Laguna Pueblo,
moving northeast at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm along with heavy rain.

Locations impacted include...
Far northwestern Albuquerque, far western Rio Rancho and Tohajiilee.

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3503 10715 3519 10725 3538 10685 3517 10672
TIME...MOT...LOC 0101Z 243DEG 21KT 3515 10712
Special weather statement, Sep 28, 6:42 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
742 PM MDT THU SEP 28 2017

NMZ519-521-290215-
Sandia/Manzano Mountains-Middle Rio Grande Valley/Albuquerque Metro
Area-
742 PM MDT THU SEP 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANDOVAL AND
BERNALILLO COUNTIES UNTIL 815 PM MDT...

At 741 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Paradise Hills, or 9 miles west of Rio Rancho, moving
northeast at 25 mph.

Dime size hail will be possible with this storm along with heavy
rain and frequent and dangerous cloud to ground lightning.

Locations impacted include...
Northwestern Albuquerque, Rio Rancho, Corrales, Bernalillo, Los
Ranchos De Albuquerque, Enchanted Hills, Mariposa, Cabezon, Coronado
State Monument and Vista Hills.

This includes Interstate 25 between Mile Markers 233 and 244.

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3542 10660 3540 10657 3524 10643 3510 10684
      3526 10695 3548 10665
TIME...MOT...LOC 0141Z 239DEG 23KT 3522 10682

The radar

The Albuquerque radar (KABX), 16 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 10 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Sandoval

When
September 28, 7:00 PM MST to 10:00 PM MST
Where
Sandoval County, 2.67 mi WSW of Rio Rancho to 2.64 mi WSW of Rio Rancho
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
35.256, -106.704

Four homes flooded along Arlene Road in Rio Rancho from nearby Lisbon Channel arroyo.

Flash Flood, Sandoval

When
September 28, 7:00 PM MST to 10:00 PM MST
Where
Sandoval County, 1.1 mi ENE of Rio Rancho to 1.38 mi E of Rio Rancho
Cause
Heavy Rain
Property damage
$75,000
Reported by
COOP Observer
Coordinates
35.274, -106.641

Memorable Moments day care was closed due to flood damages for four days. Lots of mud, sand, and debris were covering nearby roadways.

Flash Flood, Cibola

When
September 29, 12:55 PM MST to 1:45 PM MST
Where
Cibola County, 2.08 mi W of Acoma Pueblo to 0.88 mi S of Seama
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.903, -107.616

Tribal police reported hail and flash flooding throughout Acoma Pueblo.

Flash Flood, San Juan

When
September 29, 1:45 PM MST to 2:30 PM MST
Where
San Juan County, 2.63 mi SE of Farmington to 2.68 mi SE of Farmington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.720, -108.161

Flash flooding along U.S. Highway 64 at Browning Street.

Hail, Cibola

When
September 29, 1:45 PM MST to 1:48 PM MST
Where
Cibola County, 3.46 mi NNW of Acoma Pueblo
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.943, -107.610

Nickel to quarter size hail at Acoma Pueblo.

Flash Flood, Cibola

When
September 29, 2:18 PM MST to 3:30 PM MST
Where
Cibola County, Acoma Pueblo to 1.15 mi SE of Acoma Pueblo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.900, -107.580

Tribal police reported flooding along Acoma Creek.

Hail, Socorro

When
September 29, 4:28 PM MST to 4:32 PM MST
Where
Socorro County, Veguita
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
34.520, -106.770

Hail up to the size of golf balls reported in Veguita. Vehicle windshields damaged from large hail. Damages estimated.

Flash Flood, Socorro

When
September 29, 4:30 PM MST to 5:45 PM MST
Where
Socorro County, 0.24 mi S of Veguita to Veguita
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
34.517, -106.771

Mobile home flooded in Veguita with three feet of water.

Flash Flood, Valencia

When
September 29, 4:45 PM MST to 6:45 PM MST
Where
Valencia County, 0.7 mi NW of Belen to 0.93 mi SSW of Belen
Cause
Heavy Rain
Property damage
$7.5 million
Reported by
Emergency Manager
Coordinates
34.666, -106.790

Retention ponds in Belen overflowing into neighborhoods on west side of Belen. Widespread street flooding in town. Travel along Interstate 25 becoming very difficult as water is ponding along the highway.

Flash Flood, Valencia

When
September 29, 5:00 PM MST to 7:00 PM MST
Where
Valencia County, 1.79 mi NW of Jarales to 2.04 mi WSW of Turn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.630, -106.780

Interstate 25 closed between Belen and U.S. Highway 60 due to flooding over the highway. Mud, rocks, and debris overflowing from mesa on west side of highway.

Flash Flood, Socorro

When
September 29, 5:22 PM MST to 7:30 PM MST
Where
Socorro County, 0.91 mi NE of Bernardo to 0.86 mi WNW of Veguita
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.429, -106.818

All lanes of Interstate 25 closed due to mud, rocks, and debris rushing over the highway from nearby mesas and retention ponds.

Flash Flood, Socorro

When
September 29, 6:00 PM MST to 7:30 PM MST
Where
Socorro County, 2.85 mi E of Bernardo to 2.61 mi E of Bernardo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.420, -106.780

State road 304 closed at U.S. Highway 60 due to flooding.

Flash Flood, Socorro

When
September 29, 6:15 PM MST to 7:15 PM MST
Where
Socorro County, 0.8 mi SW of Abeytas to 0.57 mi WSW of Abeytas
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.462, -106.811

State road 116 closed around Abeytas due to flash flooding.

Tornado, Cibola

When
September 30, 1:55 PM MST to 1:57 PM MST
Where
Cibola County, 1.24 mi NW of Correo to 1.73 mi ENE of Correo
Rating
EF0
Path length
2.45 mi
Path width
30 yd
Reported by
Emergency Manager
Coordinates
34.961, -107.187

A tornado touched down briefly along Interstate 40 near state highway 6. No damage was reported. The large wall cloud and associated funnel was observed from the NWS office in Albuquerque.

Hail, Sandoval

When
September 30, 3:12 PM MST to 3:14 PM MST
Where
Sandoval County, Jemez Pueblo
Measured
0.88 in hail
Reported by
Social Media
Coordinates
35.620, -106.730

Dime to nickel size hail reported at Jemez Pueblo.

Hail, Colfax

When
September 30, 4:13 PM MST to 4:15 PM MST
Where
Colfax County, 0.69 mi N of Springer
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
36.370, -104.590

Hail up to the size of half dollars reported in Springer.

Hail, Sandoval

When
September 30, 4:45 PM MST to 4:48 PM MST
Where
Sandoval County, 2.18 mi SW of Rio Rancho
Measured
0.75 in hail
Reported by
Public
Coordinates
35.250, -106.690

Hail up to the size of pennies in Rio Rancho.

Hail, Sandoval

When
September 30, 4:50 PM MST to 4:53 PM MST
Where
Sandoval County, 3.51 mi WNW of Bernalillo
Measured
1.1 in hail
Reported by
Public
Coordinates
35.344, -106.615

Hail up to the size of slightly larger than a quarter on northwest edge of Enchanted Hills.

Hail, Sandoval

When
September 30, 4:56 PM MST to 4:58 PM MST
Where
Sandoval County, 0.57 mi ENE of Rio Rancho
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.274, -106.651

Hail up to the size of pennies near Northern and Rockaway.

Hail, Santa Fe

When
September 30, 5:10 PM MST to 5:12 PM MST
Where
Santa Fe County, Golden
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.270, -106.210

Hail up to the size of nickels in Golden.

Hail, Valencia

When
September 30, 5:50 PM MST to 5:53 PM MST
Where
Valencia County, Tome
Measured
1 in hail
Reported by
Public
Coordinates
34.740, -106.730

Hail up to the size of quarters near Tome.

Thunderstorm Wind, Valencia

When
September 30, 5:55 PM MST to 5:58 PM MST
Where
Valencia County, Rio Communities
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.640, -106.720

Peak wind gust up to 70 mph with severe storm in Rio Communities.

Flash Flood, Valencia

When
September 30, 5:55 PM MST to 7:15 PM MST
Where
Valencia County, Rio Communities to 0.83 mi W of Rio Communities
Cause
Heavy Rain
Reported by
Public
Coordinates
34.640, -106.720

Public reported the streets turned into raging rivers in Rio Communities from a severe thunderstorm.

Hail, Valencia

When
September 30, 5:57 PM MST to 6:01 PM MST
Where
Valencia County, 0.47 mi NE of Rio Communities
Measured
1.5 in hail
Reported by
Public
Coordinates
34.645, -106.714

Hail up to the size of ping pong balls near Rio Communities.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyThe tornado archive for New Mexico, 2017Warnings in New Mexico, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717815, 718912, 717817, 717816, 717819, 717818, 717820, 717821, 717822, 717823, 717826, 717825, 717824, 717844, 717846, 717847, 717848, 717850, 717849, 717851, 717852, 717854, 717855, 717853.